Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 220, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2017, 12:28 PM CDT for Custer County, Loup County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2017, 12:28 PM CDT (17:28 UTC)
- Expired
- Aug 15, 2017, 1:15 PM CDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Custer County, NE, Loup County, NE
The radar
The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 12:48 PM CDT | HAIL 1.75 | 1 Ese Gates, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
814 WUUS53 KLBF 151728 SVRLBF NEC041-115-151815- /O.NEW.KLBF.SV.W.0220.170815T1728Z-170815T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 1228 PM CDT TUE AUG 15 2017 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Southern Loup County in north central Nebraska... North central Custer County in central Nebraska... * Until 115 PM CDT * At 1228 PM CDT, a severe thunderstorm was located near Victoria Springs State Recreation Area, or 11 miles north of Broken Bow, moving northeast at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Taylor, Victoria Springs State Recreation Area, Lillian, Round Valley, Walworth, Almeria and Gates. This includes the following highways... Highway 183 between mile markers 120 and 129. Highway 2 between mile markers 262 and 267. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4145 9965 4155 9985 4191 9955 4180 9926 TIME...MOT...LOC 1728Z 214DEG 23KT 4156 9970 HAIL...1.25IN WIND...<50MPH $$ JWS
2 follow-up statements
030 WWUS53 KLBF 151754 SVSLBF Severe Weather Statement National Weather Service North Platte NE 1254 PM CDT TUE AUG 15 2017 NEC041-115-151815- /O.CON.KLBF.SV.W.0220.000000T0000Z-170815T1815Z/ Loup NE-Custer NE- 1254 PM CDT TUE AUG 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR SOUTHERN LOUP AND NORTH CENTRAL CUSTER COUNTIES... At 1254 PM CDT, a severe thunderstorm was located 11 miles southwest of Taylor, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Taylor, Round Valley, Walworth, Gates and Almeria. This includes Highway 183 between mile markers 119 and 129. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4156 9952 4167 9974 4191 9955 4180 9926 TIME...MOT...LOC 1754Z 214DEG 23KT 4170 9957 HAIL...1.00IN WIND...<50MPH $$ JWS
142
WWUS53 KLBF 151816 RRA
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
116 PM CDT TUE AUG 15 2017
NEC041-115-151826-
/O.EXP.KLBF.SV.W.0220.000000T0000Z-170815T1815Z/
Loup NE-Custer NE-
116 PM CDT TUE AUG 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LOUP AND NORTH
CENTRAL CUSTER COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4156 9952 4167 9974 4191 9955 4180 9926
TIME...MOT...LOC 1816Z 214DEG 23KT 4181 9947
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:25 PM CDT, 3 minutes earlier.
Area forecast discussion, Aug 15, 12:25 PM CDT, 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 1225 PM CDT Tue Aug 15 2017 .SYNOPSIS... Issued at 344 AM CDT Tue Aug 15 2017 H5 analysis from earlier this evening had a low amplitude ridge across the central CONUS. West of this feature, a closed low was located over western Alberta, with a trough extending sw of this feature into northern Nevada. Overnight, a lead disturbance continues to track across southern South Dakota and northern Nebraska and has led to showers and thunderstorms. Some of these were producing heavy rain, especially across north eastern portions of the forecast area. Current radar imagery, has a meso vort over southern Brown county with a second over eastern Todd county in South Dakota. Under mostly cloudy skies, 3 AM CDT readings were generally in the middle 60s to lower 70s. && .UPDATE... Issued at 952 AM CDT Tue Aug 15 2017 A check on the HRRR which has been performing quite well since Saturday suggests heavy rain and flooding are quite possible this afternoon through Wednesday morning. Heavy rain...1 to 2 inches fell across ncntl Neb last night. WPC suggests a good portion of the forecast area could experience some level of flooding over the next 24 hours. The Flash Flood Watch has been expanded. && .SHORT TERM...(Today and tonight) Issued at 344 AM CDT Tue Aug 15 2017 Precipitation chances over the next 24 hours is the main forecast concern. For today: With good agreement between the HRRR and WARW, precipitation is expected to move out of the forecast area by mid morning with limited clearing expected to develop by this afternoon. By this afternoon, a surface boundary will become established from north central Nebraska south into southwestern Nebraska. Along and east of this boundary, SB CAPES of 3000 to 4500 J/KG are noted at 21z this afternoon, with little or no cap present by this time. Am expecting convection to develop sometime after 4 PM CDT INVOF of the surface boundary. Wind shear along the boundary is meager at this point and on the order of 15 to 25 KTS this afternoon. With K indexes along the boundary in excess of 45 this afternoon, and high PWATS, heavy rain will be a concern this afternoon and evening. The inherited forecast has a flash flood watch for Custer county and this still looks viable, given the degree of moisture and forecast model qpf's tonight. Showers and thunderstorms will continue well after dark tonight as a decent low level jet develops from northern Kansas into central Nebraska. Will continue with thunderstorm chances overnight with the highest pops in the east. .LONG TERM...(Wednesday through Monday) Issued at 344 AM CDT Tue Aug 15 2017 After a stout H5 shortwave passes through Nebraska on Wednesday and a more subtle shortwave on Thursday, the flow aloft wobbles between zonal and northwesterly. The main surface features include a fropa early Wednesday morning, a fairly weak cool front passage on Friday, and a Black Hills low and associated trough Sunday into Monday. The best widespread precip chances over the next week appear to be Wednesday due to residual moisture in the mid levels and sufficient lift in the low levels. The shortwave late Thursday will be fairly quick moving, and soundings indicate limited moisture below 700mb. However, a 25kt LLJ will provide some convergence, and elevated CAPE will support convective activity to keep at least chc PoP mention. Soundings suggest too much dry air below 700mb on Friday to support measureable rainfall. The sfc low and trough over the weekend point toward diurnally-driven convection with abundant CAPE in the evenings and a 35+kt LLJ at night. Early indications for solar eclipse totality early Monday afternoon are dry across western Nebraska. Temperatures will be near to slightly below normal through Friday due to periodic precip chances and predominantly northwest flow in the low levels. H85 temps struggle to reach 20C during the period. Over the weekend, H85 flow turns southerly, allowing appreciable WAA. Forecast highs generally split the guidance, resulting in upper 80s to lower 90s for much of the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1225 PM CDT Tue Aug 15 2017 Scattered thunderstorms are underway and expected to become more numerous this evening and overnight. MVFR/IFR cigs are expected to fill in along and behind a slow moving cold front which should move through Wrn and Ncntl Neb overnight. The IFR cigs should lift Thursday morning and MVFR cigs should predominate by 18z Thursday. && .LBF WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for NEZ006>010-022- 026>029-038-056>059-069>071. && UPDATE...CDC SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Snively AVIATION...CDC
Hazardous weather outlook, Aug 15, 12:26 PM CDT, 2 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 1226 PM CDT Tue Aug 15 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-161730- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1226 PM CDT Tue Aug 15 2017 /1126 AM MDT Tue Aug 15 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Severe storms are underway this afternoon and expected to continue this evening across a large portion of western and north central Nebraska. The area of concern is generally along and south of a line from Alliance to Valentine to Spencer. The hazards are large hail and damaging winds. An isolated tornado may form and this would be most likely to occur along and east of highway 83. The threat of flash flooding will accompany the severe weather. Areas which received heavy rainfall over the past week are at greatest risk for flash flooding. See the Flash Flood Watch product for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thunderstorms are possible Wednesday, and Thursday night, as well as Sunday night across the outlook area. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 15, 11:57 AM CDT, 31 minutes before
Special Weather Statement National Weather Service North Platte NE 1157 AM CDT TUE AUG 15 2017 NEZ038-151745- Custer NE- 1157 AM CDT TUE AUG 15 2017 ...SPECIAL WEATHER STATEMENT... At 1157 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles north of Callaway to 14 miles northeast of Brady. Movement was northeast at 20 mph. Half inch hail will be possible with these storms. Locations impacted include... Arnold, Callaway, Merna, Etna, Milldale, Finchville and Lodi. This includes the following highways... Highway 2 between mile markers 266 and 269. Highway 92 between mile markers 249 and 253, and between mile markers 262 and 273. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4154 9975 4143 10021 4109 10023 4111 9985 TIME...MOT...LOC 1657Z 213DEG 15KT 4140 9989 4118 10019 JWS
Special weather statement, Aug 15, 11:59 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
1159 AM CDT TUE AUG 15 2017
NEZ059-151745-
Lincoln NE-
1159 AM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 1245 PM CDT...
At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm near
North Platte, moving northeast at 15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
North Platte, North Platte Airport and Birdwood.
This includes the following highways...
Highway 97 between mile markers 1 and 16.
Interstate 80 in Nebraska between mile markers 165 and 178.
Highway 83 between mile markers 80 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4110 10102 4139 10088 4139 10086 4128 10055
4104 10080
TIME...MOT...LOC 1659Z 213DEG 15KT 4112 10087
JWSLocal storm report, Aug 15, 12:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1213 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL 12 SSW AMELIA 42.07N 99.05W
08/15/2017 E1.50 INCH GARFIELD NE PUBLIC
&&
JGOMEZLocal storm report, Aug 15, 12:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1215 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL 3 W NORTH PLATTE 41.13N 100.83W
08/15/2017 M1.00 INCH LINCOLN NE TRAINED SPOTTER
NEAR BAILEY YARDS DIESEL SHOP
&&
TKECKLocal storm report, Aug 15, 12:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1216 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND GST 3 W NORTH PLATTE 41.13N 100.83W
08/15/2017 E60 MPH LINCOLN NE TRAINED SPOTTER
NEAR BAILEY YARDS DIESEL SHOP
&&
TKECKLocal storm report, Aug 15, 12:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1219 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL 2 W NORTH PLATTE 41.13N 100.81W
08/15/2017 M1.00 INCH LINCOLN NE NWS EMPLOYEE
&&
TKECKThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:17 PM CDT | Special Weather Statement | LBF | Sheridan | 28 min |
| Aug 14, 9:26 PM CDT | Special Weather Statement | LBF | Sheridan | 49 min |
| Aug 14, 9:31 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 44 min |
| Aug 14, 10:09 PM CDT | Special Weather Statement | LBF | Grant | 66 min |
| Aug 14, 10:37 PM CDT | Special Weather Statement | LBF | Cherry, Grant | 38 min |
| Aug 14, 11:12 PM CDT | Special Weather Statement | LBF | Cherry, Hooker | 48 min |
| Aug 14, 11:58 PM CDT | Special Weather Statement | LBF | Cherry, Hooker | 47 min |
| Aug 15, 12:27 AM CDT | Special Weather Statement | LBF | Sheridan | 48 min |
| Aug 15, 3:53 AM CDT | Areal Flood Advisory | LBF | Holt | 3 hr |
| Aug 15, 8:30 AM CDT | Special Weather Statement | LBF | Garfield, Wheeler | 60 min |
| Aug 15, 11:12 AM CDT | Special Weather Statement | LBF | Garfield | 63 min |
| Aug 15, 11:49 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Holt | 41 min |
| Aug 15, 11:57 AM CDT | Special Weather Statement | LBF | Custer | 48 min |
| Aug 15, 11:59 AM CDT | Special Weather Statement | LBF | Lincoln | 46 min |
| Aug 15, 12:06 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 39 min |
| Aug 15, 12:30 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 45 min |
| Aug 15, 12:36 PM CDT | Flash Flood Warning | LBF | Custer | 6 hr |
| Aug 15, 12:39 PM CDT | Flash Flood Warning | LBF | Garfield, Holt | 6 hr |
| Aug 15, 12:49 PM CDT | Special Weather Statement | LBF | Logan | 41 min |
| Aug 15, 12:58 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Logan | 30 min |
| Aug 15, 2:08 PM CDT | Special Weather Statement | LBF | Garfield | 52 min |
| Aug 15, 3:40 PM CDT | Special Weather Statement | LBF | Sherman | 50 min |
| Aug 15, 4:15 PM CDT | Special Weather Statement | LBF | Loup, Rock | 60 min |
| Aug 15, 5:08 PM CDT | Special Weather Statement | LBF | Garfield, Holt | 97 min |
| Aug 15, 5:31 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup | 44 min |
| Aug 15, 5:43 PM CDT | Special Weather Statement | LBF | Custer | 47 min |
| Aug 15, 5:55 PM CDT | Flash Flood Warning | LBF | Custer, Garfield, Loup | 6 hr |
| Aug 15, 6:13 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| Aug 15, 6:17 PM CDT | Special Weather Statement | LBF | Holt | 43 min |
| Aug 15, 6:32 PM CDT | Flash Flood Warning | LBF | Logan | 3 hr |
| Aug 15, 6:45 PM CDT | Special Weather Statement | LBF | Logan | 45 min |
| Aug 15, 6:47 PM CDT | Special Weather Statement | LBF | Wheeler | 58 min |
| Aug 15, 6:51 PM CDT | Special Weather Statement | LBF | Arthur, Keith | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.